Thunderstorm Wind, Osage
- When
- August 17, 10:45 PM CST
- Where
- Osage County, 16.4 mi WSW of Apperson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 36.681, -97.053
Strong thunderstorm wind snapped large tree limbs.
A severe thunderstorm that produced extensive wind damage in the Ponca City area of Kay County moved east into western Osage County and resulted in some tree damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A severe thunderstorm that produced extensive wind damage in the Ponca City area of Kay County moved east into western Osage County and resulted in some tree damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 17, 8:21 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT MON AUG 17 2009
.DISCUSSION...
CURRENT FORECAST LOOKS ON TRACK. CURRENT CONVECTION NEAR THE KS/OK
BORDER OCCURRING WHERE HIGHEST POPS ARE...SO THAT AND CURRENT FFA
ALIGNMENT WILL BE LEFT AS THEY ARE. TEMPS LOOK REASONABLE AS WELL
AT THIS POINT.
WILL SEND A FRESHENED FFA SHORTLY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM TUESDAY FOR OKZ054-OKZ055-OKZ056-
OKZ059.
AR...NONE.
&&
SHORT TERM...23
LONG TERM....99HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
755 PM CDT MON AUG 17 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
755 PM CDT MON AUG 17 2009
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...THIS EVENING.
FLASH FLOOD.
RISK...ELEVATED.
AREA...PARTS OF NORTHEAST OKLAHOMA.
ONSET...TONIGHT.
HEAVY RAIN.
RISK...ELEVATED.
AREA...PARTS OF NORTHEAST OKLAHOMA.
ONSET...TONIGHT.
THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
DISCUSSION...
NUMEROUS OUTFLOW BOUNDARIES NOTED ACROSS THE AREA LATE THIS
AFTERNOON HAS RESULTED IN AREAS OF CONVECTION. MOST ACTIVITY HAS
OCCURRED ACROSS FAR NORTHEAST OKLAHOMA...SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS. MUCH OF THE ACTIVITY ACROSS SOUTHEAST
OKLAHOMA AND WEST CENTRAL ARKANSAS WILL DIMINISH AS BOUNDARIES
DISSIPATE AND DAYTIME HEATING IS LOST. SOME OF THE STORMS THAT
DEVELOP ACROSS NORTHEAST OKLAHOMA THIS EVENING WILL BE CAPABLE OF
PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
LATE TONIGHT...FOCUS FOR ADDITIONAL HEAVIER RAIN WILL BE ACROSS
NORTHEAST OKLAHOMA...ESPECIALLY AREAS NEAR THE KANSAS BORDER THAT
WILL SEE MCS DEVELOPMENT IN THE VICINITY OF AN ELEVATED BOUNDARY AND
INCREASED LOW LEVEL FLOW. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
PARTS OF NORTHEAST OKLAHOMA. SEE /OKCFFATSA/ FOR DETAILS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER
ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
A FRONTAL BOUNDARY STRETCHED SOUTHWEST TO NORTHEAST ACROSS
KANSAS WILL DRIFT SOUTH THE NEXT COUPLE DAYS. THURSDAY THAT
BOUNDARY WILL ACCELERATE SOUTH IN RESPONSE TO A SIGNIFICANT
UPPER TROUGH DROPPING SOUTHEAST THROUGH THE PLAINS. THUNDER
CHANCES IN NORTHEAST OKLAHOMA... WEST CENTRAL AND NORTHWEST
ARKANSAS...WILL PEAK THURSDAY IN RESPONSE TO THE TROUGH AND
FRONT.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
737 PM CDT MON AUG 17 2009
OKZ054-180115-
OSAGE OK-
737 PM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE
AT 737 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17
MILES SOUTHWEST OF APPERSON...MOVING EAST AT 25 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...FAIRFAX...BURBANK AND
APPERSON.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3670 9707 3671 9705 3670 9694 3676 9690
3677 9640 3652 9644 3654 9673 3656 9675
3655 9681 3655 9691 3656 9690 3660 9691
3658 9701 3660 9706
TIME...MOT...LOC 0037Z 279DEG 21KT 3665 9704SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
815 PM CDT MON AUG 17 2009
OKZ054-059-180200-
OSAGE OK-PAWNEE OK-
815 PM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
CENTRAL OSAGE AND PAWNEE
AT 816 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF FAIRFAX...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...FAIRFAX...BURBANK...
BLACKBURN AND RALSTON.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
LAT...LON 3656 9694 3656 9690 3659 9690 3660 9691
3675 9684 3660 9631 3629 9648 3652 9695
TIME...MOT...LOC 0116Z 298DEG 19KT 3656 9680SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT MON AUG 17 2009
OKZ054-059-180245-
OSAGE OK-PAWNEE OK-
904 PM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 945 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN OSAGE AND PAWNEE
AT 904 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
NORTHEAST OF SKEDEE...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OSAGE...HOMINY...JENNINGS...
HALLETT...BLACKBURN...SKEDEE AND CLEVELAND.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3635 9624 3618 9658 3642 9681 3654 9664
TIME...MOT...LOC 0204Z 322DEG 11KT 3641 9666SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1139 PM CDT MON AUG 17 2009
OKZ054-059-060-064-180545-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
1139 PM CDT MON AUG 17 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1245 AM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
OSAGE...NORTHERN CREEK...TULSA AND PAWNEE
AT 1139 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 22 MILES WEST OF GRAINOLA TO 30 MILES WEST OF
DRUMRIGHT...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...PAWHUSKA...SHIDLER...OSAGE...
HOMINY...WYNONA...FAIRFAX...BARNSDALL...PERSHING...TALLANT...
NELAGONEY...BURBANK...OKESA...APPERSON...WEBB CITY...PEARSONIA...
BIGHEART...FORAKER...GRAINOLA...PAWNEE...JENNINGS...TERLTON...
HALLETT...MARAMEC...BLACKBURN...SKEDEE...CLEVELAND...RALSTON...
WESTPORT...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY...MANNFORD AND
KELLYVILLE.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3698 9609 3582 9623 3586 9663 3616 9663
3616 9681 3625 9683 3625 9692 3633 9692
3635 9703 3651 9704 3656 9690 3659 9690
3659 9704 3670 9707 3671 9705 3670 9694
3676 9689 3679 9676 3700 9674
TIME...MOT...LOC 0439Z 276DEG 36KT 3698 9703 3599 9713The Vance AFB radar (KVNX), 96 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193915.